Hail, Boone
- When
- October 19, 5:56 PM EST to 6:01 PM EST
- Where
- Boone County, 2.82 mi N of Big Bone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.920, -84.740
Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 19, 3:39 PM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 439 PM EDT Wed Oct 19 2016 .SYNOPSIS... Occasional showers and thunderstorms will be possible tonight as a boundary lifts slowly north across the Ohio Valley. This boundary will push back through the area Thursday into Thursday night, resulting in a continued chance for showers and thunderstorms. A drier but much cooler airmass will settle into the area for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The frontal boundary has stalled out along/just north of the Ohio River this afternoon. Showers and thunderstorms have increased in coverage across southern Illinois and southern Indiana along/ahead of the next wave moving up along the front. This wave will continue to work its way east along the boundary with showers and thunderstorms spreading in from the west through late afternoon and into early evening. Best instability will remain along and south of the boundary through early this evening. However, there is a narrow corridor along and just north of the boundary where better shear values will overlap with at least some instabilities. This could lead to a narrow window of a marginal severe threat this afternoon into early this evening, particularly across parts of southeast Indiana and southwest Ohio. The other concern will be locally heavy rainfall as PWs push up to around 1.75 inches through early evening. If we end up with some training thunderstorms, flooding may become a concern. However, since we have been so dry the past few weeks, have opted to handle with just a mention in the HWO and some heavy rain wording in the forecast across parts of our western areas into this evening. The boundary will then lift gradually north through the overnight hours as additional waves ride up along the boundary. This will allow for widespread pcpn to continue through tonight, especially across northwest portions of our fa. Surface based instabilities will drop off overnight, but with the models hanging on to at least some weak elevated instabilities, will go ahead and include at least a slight chance of some embedded thunderstorms through the night. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... An upper level trough will pivot east across the region Thursday into Friday. This will help push the cold front east through our area Thursday into Thursday night. With additional waves moving up along the front, widespread pcpn will continue through the day on Thursday, before beginning to taper off from west to east Thursday night. Some better instabilities will once again be pulled up into our area ahead of the front, primarily along and southeast of the I-71 corridor. As the better shear sags southeast with the front through the day, we may once again end up with a narrow corridor of overlap between the better instability and increasing shear values. This could result in a marginal severe threat across about the southeast half of our area through Thursday afternoon. Temperatures will likely end up being somewhat non diurnal, especially across our northwest as we start to get into some better low level CAA behind the front. Low level CAA will continue through the day Friday with 850 mb temperatures dropping down to below zero degrees celsius through the afternoon. This will result well below normal temperatures with highs on Friday only in the low to mid 50s expected. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... On Saturday an upper level low will be pulling east of the area with the upper level trough axis also just east of the region. 850 mb temperatures will continue to remain rather cold for this time of year (1 to 2 SD below normal via the NAEFS and GEFS) with both the GFS and ECMWF showing values just below zero. During the day Saturday low level thicknesses and temperatures will slowly start to warm but will remain low enough to keep high temperatures below normal for this time of year. On the back side of the upper level low the CMC/ GFS/ ECMWF are hinting at some possible wrap around weak showers forming Saturday so have kept low chance PoPs in the forecast. Any showers that do form will be weak though and with PWATs around 0.35" coverage should be low. Monday another shortwave will dive south and rotate around the upper level low over Quebec with a weak surface cold front pushing through the area Monday morning. The ECMWF is more progressive with the shortwave and surface cold front while the CMC and GFS is about 6 - 12 hours slower. Either way the better upper level forcing (PVA) all slides east of the area with PWATs remaining around or below 0.75". Due to the mentioned above have kept the area dry Monday into Tuesday. As of now the cold front also looks rather weak across our area. The upper level trough axis remains east of the region keeping the heart of the coldest air east as well. Towards the end of the long term mid-level heights will start to rise across Ohio (576-580 dam). This will equate to rising high temperatures and above normal temperatures Tuesday through Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Surface frontal boundary has slipped south of the TAF sites and stalled out e-w parallel to the upper level flow. Other than some lingering MVFR cigs at KCVG/KLUK, conditions are starting out VFR. As mid/upper level flow backs the front will lift north with a surface wave developing to our west. Scattered convection may develop and spread into the Cincinnati area after 22Z. This convective activity is expected to continue to develop northeast and increase in coverage this evening. So all terminals will likely be impacted by showers with embedded thunderstorms. Have MVFR CIGS and vsbys developing this evening. There will likely be a lull in pcpn activity at all but KDAY overnight. As the main sfc low lifts northeast through the Ohio Valley on Thursday a trailing cold front will sweep east thru the TAF sites. Axis of instby ahead of this front will lkly lead to a period of thunder, mainly east of I-71 early. Have a mention of thunder and MVFR CIGS at all but KDAY on Thursday, where have introduced IFR CIGS in the cold air in the wake of the low. OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday night into Friday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...Haines AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EDT WED OCT 19 2016 INZ050-OHZ026-034-035-042>046-051>056-200900- WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE- MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- 451 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088- 200900- FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 451 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING. ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 522 PM EDT WED OCT 19 2016 INZ073-192200- RIPLEY IN- 522 PM EDT WED OCT 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 600 PM EDT... AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VERNON... MOVING EAST AT 30 MPH. STORM HAZARDS INCLUDE... WINDS TO 50 MPH... NICKEL SIZE HAIL... VERY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... BATESVILLE...VERSAILLES...OSGOOD...HOLTON...NAPOLEON...OTTER VILLAGE...FRIENDSHIP...BENHAM...VERSAILLES LAKE...NEW MARION... REXVILLE...OLEAN AND BALLSTOWN. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3919 8544 3929 8519 3896 8513 3893 8545 TIME...MOT...LOC 2122Z 254DEG 24KT 3905 8552 AR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ABERDEEN 38.91N 84.99W
10/19/2016 E3.00 INCH OHIO IN LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG DILLSBORO 39.02N 85.06W
10/19/2016 DEARBORN IN LAW ENFORCEMENT
A FEW TREES DOWN
&&The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
12 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.
Several trees were knocked down, with some minor structural damage at a farm on Big Bone Church Road.
Trees and wires were reported knocked down on Big Bone Church Road.
Numerous trees were knocked down across central portions of Boone County.
Multiple trees were reported knocked down.
A large limb and a tree were knocked down near New Haven School Road.
One large tree was knocked down across railroad tracks near Richwood. Also, a light pole was blown down at a truck stop near Interstate 71/75.
Power lines were toppled due to strong winds, leaving hundreds without power.
Several trees were knocked down near Foinavon Lane.
Numerous trees and power lines were reported knocked down across Kenton County.
Two cars were severely dented in the driveway in front of a house from the hail, also there was damage to the roof of the house. Other damage to the house included: seven wind screens completely damaged, a wood porch railing pitted, vinyl fascia, gutters and 2 garage doors severely dented. A medium size tree was also broken. Finally, rain water pushed up a 45 degree roof into the ridge vent causing ceiling water damage inside the house.
Multiple trees were reported knocked down.
Several trees were reported knocked down in the Grants Lick area.
Twenty-nine trees of various sizes were knocked down at a residence on Lees Rd. Some were snapped and some were uprooted.
Water was reported flowing into a basement on Blacksmith Place in Florence.
A few roads across Kenton County were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 658208, 658213, 658214, 658215, 658216, 658217, 658209, 658218, 658224, 658219, 658220, 659558, 658221, 658210, 658211, 658222, 658223, 658212, 658206, 658207.